Last January I didn't much notice the line in the neurologist's report about "fluctuation in levels of responsiveness, most likely related to underlying dementia process, such as Lewy Body dementia."
I knew it was a reference to a time when Mom had leaned forward in her chair and been unresponsive for a couple of minutes while my sister was with her, frantically trying to revive her. Another time I had witnessed a milder, briefer moment when Mom's eyes were fixed, her face unchanging until she suddenly returned to full consciousness.
But it didn't occur to me that these spells would become longer and more frequent.
In the last month they have occurred twice--once on September 10 during the Bingo game, when her blood pressure, drooling, paleness, and clamminess seemed to point toward a pause in her heartbeat--and once on September 23, when she self-diagnosed, "Oh, I'm dead."
That time the leading theories were 1) a Lewy Body event, 2) a petit mal seizure, and 3) a TIA (transient ischemic attack).
Today the question was whether to increase her anti-seizure medication, on the theory that the event might have been an absence seizure. If it was a TIA, the newly started anti-coagulation program should take care of it.
Emily and I are betting that the checking-out was one of these Lewy Body "fluctuations in levels of responsiveness." Dr. Susan C. called to discuss it, and we decided not to increase the Keppra. Psychtropic meds and neuroleptic tranquilizer drugs make Mom really sleepy. "Extreme sensitivity to antipsychotic agents" is a symptom of Lewy Body dementia, and treatment with them doubles the rate of cognitive decline, according to an article in Postgraduate Medicine by Jonathan T. Stewart (vol. 113, May 2003).
The neurologist, Dr. Claudia K., had noted last January that "given Mrs. E's history of intolerance of neuroleptics, it might also be expected that she would have difficulty tolerating seizure medications as well."
But what can you do? She had seizures last June when her throat was blocked, and sleepy or not, she's been on anti-seizure meds ever since.
At least we are now expecting more of these unconscious episodes, and all of us are less likely to panic than we were a month ago.
The NINDS description of Lewy Body mentions "loss of, or fluctuating, cognition." Another article lists "fluctuating arousal and/or cognition" as a symptom. Stewart notes "unexplained loss of consciousness and falls."
We're keeping this in mind. The next time she loses consciousness and can't be roused, we will not panic or call for paramedics. If her blood pressure and pulse are okay, we'll just wait for the Lewy Body event to end.